What Are the Dangers of Plavix?
How It Works
- Plavix works by making the blood slippery, therefore preventing clot formation. By keeping the blood from sticking together, it prevents the blood from being able to form clumps that could form clots. By preventing clots, it could potentially prevent heart attack or stroke.
Risk of Ulcer
- For several years physicians have prescribed Plavix to their patients as a safer alternative to aspirin in patients at risk for ulcers. In a study conducted by Dr. Frances K.L. Chan, soon to be published in the New England Journal of Medicine, it was found that the risk of recurrence of ulcers or the development of new ulcers was actually eight times higher in those patients taking Plavix over those who were on aspirin alone. This new study actually recommends that patients be switched to a regimen of one aspirin daily along with a stomach pill such as Nexium as a safer alternative.
Interactions with PPI's
- According to the Society for Cardiovascular Angiography and Interventions, patients who have coronary stents and who take Plavix along with PPI's (proton pump inhibitors, medications used for stomach problems) have a much higher chance of suffering a heart attack or stroke, or need for repeat cardiac procedures. The risk of these types of Issues is 51% greater in patients taking the Plavix-PPI combination.
Use With Aspirin
- Many physicians also recommend that the patient take a daily aspirin along with Plavix with the intent to further prevent future cardiac complications, but in a recent study by the Cleveland Clinic, it was found that the risks far outweigh the benefits. There was no increased preventative effect found with the use of aspirin and Plavix; moreover, the increased risk of complications of bleeding due to the combination of the two drugs warrants careful scrutiny before such recommendations are made.
- Persons with increased risk of ulcers or persons who are currently taking aspirin with Plavix should contact their physician immediately to discuss whether or not they should continue their current medication regimen. For any sign of bleeding, especially bleeding from the stomach or intestines, you should proceed immediately to your local emergency room for evaluation.